Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 15, 2021, 5:36 PM EDT for Howard County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 15, 2021, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
County Howard County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
822
WWUS83 KIND 152136
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Thu Jul 15 2021
INZ021-030-031-152200-
Howard-Clinton-Carroll-
536 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...
NORTHEASTERN CLINTON AND HOWARD COUNTIES...
At 536 PM EDT, a strong thunderstorm was located 10 miles west of
Kokomo, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kokomo, Greentown, Russiaville, Burlington and Indian Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8637 4056 8586 4046 8586 4040 8618
4040 8624 4039 8624 4037 8642 4054 8648
4057 8637
TIME...MOT...LOC 2136Z 250DEG 40KT 4049 8633
$$
RyanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:58 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 15, 2:58 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 258 PM EDT Thu Jul 15 2021 .Short Term...(This afternoon through Friday night) Issued at 256 PM EDT Thu Jul 15 2021 Widely scattered convection is developing across northern Indiana into east central Illinois, near an outflow or differential heating boundary. Expecting scattered convection to continue developing for the rest of the afternoon hours as the boundary interacts with an unstable air mass. Will keep chance PoPs going for the rest of the afternoon, with the highest PoPs over the west central through northern zones closest to the boundary. It appears there may be a better threat for organized convection towards and after sunset, as a mid level area of vorticity, currently over northeast Missouri, is progged by the short term models, to move through the area. Will increase the PoPs this evening, as a result. Lapse rates and deep layer shear not particularly favorable for severe storms at this time, but deep layer shear may become enhanced locally later this afternoon and evening, due to the approach and passage of the vorticity center. Based on this, stronger convection may produce high winds, along with heavy rainfall, due to the high precipitable waters. Will keep PoPs high overnight, but precipitation may tend to diminish by the early morning hours of Friday, as the mid level feature passes off to the east. The forecast for Friday and Friday night is a little murky at this time, and will be dependent on how far south the effective boundary will be pushed by tonight's activity. Some of the finer scale models shove this boundary near or south of the Ohio River by Friday morning, while the actual front may not make it into the southern zones until Saturday morning. In addition, some of the models suggest a surface wave may develop nearby Friday night, which may serve to push the outflow boundary back north and slow the front down as well. For now, will keep PoPs rather high for both Friday and Friday night. If the surface wave does come to fruition, deep layer shear and low level helicity may be enhanced across the area, particularly Friday night. High precipitable waters suggest heavy rainfall potential will continue into Friday night. && .Long Term...(Saturday through Thursday) Issued at 256 PM EDT Thu Jul 15 2021 Second lobe of the upper trough will pivot southeast across central likely on Sunday. Meanwhile, the cold front looks like it will move southeast across central Indiana on Saturday and south of the Ohio River by Saturday night. As the front moves southeast, precipitable water values will come down a bit but still be near 1.5 inches, especially over southeastern sections, closer to the front. Although instability will drop off, especially over northwestern sections, it looks there will still be enough instability around for thunderstorms on Saturday. Look for the convection to end or at least to decrease in coverage from northwest to southeast Saturday night as the front moves to the southeast. That said, lobe of the upper trough moving through on Sunday may generate a wave along the front and allowing for thunderstorms once again on Sunday, mainly during the afternoon and mainly near and south of Interstate 70. Do not expect enough rain will fall over a widespread enough area to add to contribute to any further potential flood issues. Should see mostly dry and seasonable weather next week as a ridge builds over the west which will bring a dry northwest flow to central Indiana. That said, anytime there is northwest flow over the area this time of year, there has to be some concern for ridge riding storm complexes. So, will keep an eye out for that, especially later in the work week. Afternoon temperatures do not look like they will stray too far from normal with highs mostly in the 80s and lows in the 60s. && .Aviation...(151800Z TAF Issuance) Issued at 1230 PM EDT Thu Jul 15 2021 IMPACTS: - Scattered thunderstorms after about 151900Z, mainly in the KLAF vicinity. - Organized convection possible in the vicinity of all the terminals after about 160100Z. - Frequent surface wind gusts around 20 kts from 220-240 degrees this afternoon. DISCUSSION: Short term models suggest scattered convection may develop by early to mid afternoon over northern Indiana, near a outflow or differential heating boundary. This activity may sink into the KLAF vicinity later this afternoon. It appears there may a more organized convective threat over the terminals this evening, as a mid level area of vorticity currently over northern Missouri, begins moving into the area. Brief IFR visibility restrictions and gusty shifting winds possible in/near any convection. CB bases 030-040. Otherwise, frequent surface gusts around 20 kts from 220-240 degrees expected throughout the afternoon hours, given the mixed boundary layer due to heating. These gusts expected to end with sunset, as the boundary layer stabilizes. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...JAS Long Term...Koch Aviation...JAS
Hazardous weather outlook, Jul 15, 3:27 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 327 PM EDT Thu Jul 15 2021 INZ021-028>031-035>049-051>057-060>065-067>072-161000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 327 PM EDT Thu Jul 15 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon through tonight. Strong or severe storms may be possible from late this afternoon through tonight. Locally heavy rain and lightning will also be possible with any storm through the period. Flooding could develop in areas that see repeated storms and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected again from Friday through Sunday. A few strong or severe storms may be possible late in the day Friday and Friday night. Periodic heavy rain and lightning will also be possible with any storms Friday. Flooding could develop in areas that see repeated storms and heavy rain Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 15, 3:58 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
358 PM EDT Thu Jul 15 2021
INZ043-044-051-152030-
Parke-Vermillion-Vigo-
358 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES...
At 358 PM EDT, a strong thunderstorm was located over Vermilion, or 8
miles east of Paris, moving east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Terre Haute, Clinton, West Terre Haute, Fairview Park, Seelyville,
Rosedale, Universal, Mecca, Fontanet, Blanford, Shepardsville, North
Terre Haute and Sandford.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3968 8753 3974 8727 3952 8723 3952 8724
3947 8724 3947 8753
TIME...MOT...LOC 1958Z 260DEG 17KT 3958 8755
MKSpecial weather statement, Jul 15, 4:59 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
459 PM EDT Thu Jul 15 2021
INZ021-029-152130-
Tippecanoe-Carroll-
459 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND CENTRAL
TIPPECANOE COUNTIES...
At 458 PM EDT, a strong thunderstorm was located near West Lafayette,
or near Lafayette, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lafayette, West Lafayette, Delphi, Shadeland, Dayton, Battle Ground
and Purdue University.
This includes Interstate 65 between mile markers 168 and 180.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4043 8660 4043 8669 4038 8669 4027 8709
4046 8709 4060 8663
TIME...MOT...LOC 2058Z 252DEG 28KT 4040 8694
RyanSpecial weather statement, Jul 15, 5:10 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Thu Jul 15 2021
INZ021-030-152145-
Clinton-Carroll-
510 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES...
At 510 PM EDT, a strong thunderstorm was located 8 miles southeast of
Delphi, or 14 miles north of Frankfort, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flora, Rossville, Mulberry and Burlington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4055 8637 4043 8638 4043 8636 4041 8636
4034 8670 4054 8669 4063 8638
TIME...MOT...LOC 2110Z 252DEG 28KT 4047 8660
RyanSpecial weather statement, Jul 15, 5:10 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Thu Jul 15 2021
INZ045-053-054-152145-
Owen-Morgan-Putnam-
510 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORGAN...NORTHERN OWEN
AND SOUTHEASTERN PUTNAM COUNTIES...
At 510 PM EDT, a strong thunderstorm was located 10 miles west of
Spencer, or 24 miles southeast of Terre Haute, moving northeast at 35
mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Cloverdale, Gosport, Paragon, Patricksburg, Quincy, Little Point,
Eminence and Devore.
This includes Interstate 70 between mile markers 45 and 52.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3934 8694 3941 8694 3960 8666 3960 8662
3938 8646 3934 8663 3936 8665 3934 8666
3934 8668 3926 8702 3934 8704
TIME...MOT...LOC 2110Z 240DEG 32KT 3933 8695
MKSpecial weather statement, Jul 15, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Thu Jul 15 2021
INZ021-030-031-152200-
Howard-Clinton-Carroll-
536 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...
NORTHEASTERN CLINTON AND HOWARD COUNTIES...
At 536 PM EDT, a strong thunderstorm was located 10 miles west of
Kokomo, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kokomo, Greentown, Russiaville, Burlington and Indian Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8637 4056 8586 4046 8586 4040 8618
4040 8624 4039 8624 4037 8642 4054 8648
4057 8637
TIME...MOT...LOC 2136Z 250DEG 40KT 4049 8633
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:58 PM EDT | Special Weather Statement | IND | Vigo | 32 min |
| Jul 15, 4:59 PM EDT | Special Weather Statement | IND | Tippecanoe | 31 min |
| Jul 15, 5:10 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| Jul 15, 5:10 PM EDT | Special Weather Statement | IND | Owen | 35 min |
| Jul 15, 5:25 PM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 35 min |
| Jul 15, 5:40 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 35 min |
| Jul 15, 6:18 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion | 27 min |
| Jul 15, 6:48 PM EDT | Special Weather Statement | IND | Hancock, Rush, Shelby | 42 min |
| Jul 15, 7:30 PM EDT | Special Weather Statement | IND | Warren | 30 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.